Successful Treatment of a Patient with Statin-Induced Myopathy and Myotonic Dystrophy Type 2  with PCSK9 Inhibitor, Alirocumab (PraluentTM)

Presentation Number: SAT 511
Date of Presentation: April 1st, 2017

K.M Mohamed Shakir*1, Terry Shin1, Sam Yoon Williams2, Thanh Duc Hoang1 and Vinh Quang Mai1
1Walter Reed National Military Medical Center, Bethesda, MD, 2Walter Reed National Military Center, Bethesda, MD

Abstract

Introduction: Statin myopathy has increasingly been described in subclinical neuromuscular disorders. There are limited treatment options for these patients who also have hyperlipidemia. Herein we describe a patient with myotonic dystrophy type 2 (DM2) with statin-induced myopathy who was treated successfully with alirocumab.

Case: A 74 year old male presented in 2004 with insulin dependent type 2 diabetes mellitus and hypogonadism on testosterone replacement therapy. Patient also had hypercholesterolemia (LDL cholesterol (LDL-C) 188 mg/dL), non-HDL cholesterol (non-HDL-C) 210 mg/dL, HDL cholesterol (HDL-C) 72 mg/dL and was treated with simvastatin. Patient developed severe pain and cramps in the proximal lower and upper extremities. The serum creatine kinase (CK) increased from a baseline of 184 to 317 U/L (ref range 38-174). Serum CK-MB was 7.5 ng/mL (ref range 0 to 5.0). No specific etiology for muscle symptoms other than statin therapy was found. Despite the simvastatin dose reduction, the myalgias persisted over the next several years. Other statin brands (atorvastatin, pravastatin) along with Coenzyme Q10 were also tried with poor outcome. The patient was also treated with bile acid binding resins and ezetimibe without improvement. In 2012, the patient was diagnosed with coronary heart disease and had underwent angioplasty. Following angioplasty, rosuvastatin 5 mg was prescribed three times per week and 6 months later rosuvastatin was discontinued due to persistent myalgias. The patient underwent surgery for posterior subcapsular cataracts in 2013. In 2014, patient noted marked weakness of the proximal thigh and shoulder muscles and at this time he was not taking any statins. Physical examination was notable for frontal baldness and muscle strength was 4/5 in both proximal thigh and shoulder muscles. A cardiac evaluation showed no conduction abnormalities. EMG showed widespread myotonia and genetic testing confirmed repeat expansion mutation >15,420 binding-proteins, confirming DM2. In 2016, his serum LDL-C was 205 mg/dL, HDL-C 73 mg/dL, and non-HDL–C 216 mg/dL. Patient was started on alirocumab 75 mg s.c every two weeks. Six weeks later his serum LDL-C was 90 mg/dL with non-HDL-C 94 mg/dl and the serum lipids remained stable. The patient did not have recurrence of myalgias with alirocumab, but his muscle weakness persisted and serum CK levels remained minimally elevated.

Conclusion: Latent neuromuscular disorders such as DM2 may be revealed or aggravated by statin therapy. Alirocumab prevents the LDL receptor from degradation mainly in the hepatic tissues. It is possible that this mode of action has very little adverse effect on muscle tissues. Thus alirocumab may be an alternate lipid lowering agent in patients with neuromuscular disorders and statin intolerance

 

Nothing to Disclose: KMMS, TS, SYW, TDH, VQM